Depression, Drugs and Interaction Dangers
Dr. Meschi Ph.D., ND, CNC
Laguna Hills, CA
Complexity and the roots of depression have always been a major and complex health issue. Depression contains other health issues such as behavioral, psychological, social, cultural, religious and the spiritual aspects of ones life. Because of the complexity aspects of depression, it should always be treated with one and the “Whole Person” ideology in mind.
The depression epidemic has gotten worse since the September 11th tragedy and all that followed. The stress of the tragedy has put a lot of old wounds of mind back in the front seat, dominating the daily activity in every aspect of everyone’s life, not only in the United States, but also throughout the world.
Dr. Jane Mak, a Neurpsychologist and clinical psychologist has stated that many of her past patients including children, have been back for visits to seek resolution to their flared up old wounds.
Today, four out of every six Americans are having difficulty concentrating on their jobs. Three out of 4 patients take some form of supplements totally unsupervised. Many take the supplements with or without their physician’s knowledge and sometimes in combination with prescription drug/s, presenting safety issues.
Despite the various aches and pains, irritability, difficulty concentrating, fatigue, digestive problems, anxiety, guilt and much more, Depression is not a disease by medical evidence. Depression is not more than a “trapped inward feeling”, with no two people experiencing exactly the same symptoms.
Depression may have underlying factors such as Thyroid Disease, Cardiovascular or Endocrine System problems, deficiency and or imbalances of certain nutrients, digestion, food sensitivities, artificial lighting, inactivity, numerous toxic environment chemicals found in the household. Heavy metal poisoning, adrenal, ovarian or testical problems, immune deregulation, anemia, blood sugar fluctuations, prolonged physical illness and many more symptoms can cause Depression.
True “healing” cannot be achieved by simply “relieving” the pain and symptoms. Studies have shown that if the cause and effect relationship between depression and functional decline is not understood properly, depression can become a killer disease.
Contrary to today’s only approach of treatment, stopping the pain, we must hear the message (the symptom) and understand the message (the symptom) that the body is trying to tell us. The message is simple, something is wrong somewhere. I recommend we stop shooting the messenger (pain) and start being a good listener to our body’s warning signs. My simple message to you, do not self-treat!
I often see patients who have decided to self-prescribe medications or supplements for various problems, depression included. Not only do they mask the real problem, not listening to their body and it’s symptoms, they run the risk of having dangerous drug interactions. If you are currently on any medication or supplements, please take the time to read the following Drug/s Interaction Dangers. It could save your life.
Food(s) / Supplement(s) / Drug(s) Interaction Dangers
“Add-on” interactions are the most common type and can be the most dangerous even fatal. These occur between drugs that have similar effects, either depressant + depressant or stimulant + stimulant.
Depressants include: alcohol, antianxiety agents, tranquilizers, anticonvulsants, antihistamines, certain high blood pressure drugs, muscle relaxants, narcotics and the popular pain reliever propoxyphene (e.g., Darvon).
Stimulants include: antidepressants (MAO inhibitor type drugs and tricyclics family drugs), appetite suppressants, some asthma drugs, caffeine, nasal decongestants, methylphenidate (Ritalin) and pemoline (Cylert). You should always ask you doctor and/or pharmacist about this type of interactions before you take any medication.
Amine-containing foods + MAO inhibitors:
MAO inhibitors are used in some cases of clinical depression. This can be a life threatening combination that may result in a dangerous rise in blood pressure, with severe headache, fever, visual disturbances, and confusion, possibly followed by brain hemorrhage/stroke.
Caution: Avoid amine-containing foods, even for several weeks after stopping MAO-inhibitor type antidepressant drugs.
Amine-Containing foods include: avocados, baked potatoes, bananas, bean pods, beer, bologna, brought the beans, caviar, cheese, chicken liver, canned figs, instant soup mixes, meat tenderizers, nuts, pepperoni, pickled herring, raspberries, salami, sauerkraut, summer sausage, sour cream, soy sauce, wines, yogurt, yeast and other aged or fermented foods.
MAOI’s include: isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate)
Tricyclics include: amitriptyline (Elavil, Enddep), desipramine (Norpramin, Pertofrane), imipramine (Janimine, Tofranil), nortriptyline (Aventryl, Pamelor), Doxepin (Adapin).
Both types of antidepressant drugs MAOIs and Tricyclics require close monitoring to determine proper dosage. The drugs must be taken for at least three weeks before mood improves. And the side effects associated with these two families (Gambini’s and Kapone’s) can be severe and debilitating.
Trycyclics can induce dry mouth, constipation, weight gain, blurred vision, heart attacks, stroke, high or low blood pressure, heart block, seizure, hallucinations, delusions, confusion, disorientation, in coordination, tingling, abnormal involuntary movements, anxiety, insomnia, nightmares, dizziness, ocular pressure, rashes, bone marrow depression, elevation or lowering of blood sugar, edema, hair loss and more.
MAOI’s can provoke the same side effects plus an increased risk of hypertension and hepatitis.
Comments are closed.